Hail, Franklin
- When
- March 29, 11:18 PM CST to 11:23 PM CST
- Where
- Franklin County, 2.15 mi NNW of Taylortown
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 35.180, -86.230
Three quarter inch hail was reported.
Numerous thunderstorms erupted during the late evening hours of the 29th and moved rapidly northeast into southern middle Tennessee after midnight on the 30th. One of the storms produced hail up to quarter sized as it tracked through Franklin County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
Numerous thunderstorms erupted during the late evening hours of the 29th and moved rapidly northeast into southern middle Tennessee after midnight on the 30th. One of the storms produced hail up to quarter sized as it tracked through Franklin County. Frequent lightning was observed with the strongest storms. The storms exited between 2 and 3 am, moving northeast at 45 to 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 29, 10:54 PM CST, 24 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 1154 PM CDT TUE MAR 29 2011 .UPDATE...FOR 06Z AVIATION DISCUSSION && .AVIATION... SHOWERS WITH EMBEDDED THUNDERSTORMS WILL IMPACT BOTH TERMINALS DURING THE OVERNIGHT HOURS...AND THESE WILL BE CAPABLE OF LIFR OR IFR CONDITIONS IF TS DIRECTLY IMPACT EITHER TERMINAL. OTHERWISE...LOOK FOR MVFR CONDITIONS FOR MUCH OF THE TAF PERIOD AS LOW CLOUDS PLAGUE THE AREA THROUGH MUCH OF WEDNESDAY. && .DISCUSSION.../ISSUED 905 PM CDT TUE MAR 29 2011/ WHILE THE ISOLATED CELL THAT BROUGHT HAIL TO NE MISSISSIPPI HAS CONTINUED TO WEAKEN AS IT MOVES ACROSS NW ALABAMA...SHOWERS ARE CONTINUING TO DEVELOP ELSEWHERE ACROSS THE CWFA ATTM. WHILE CG LIGHTNING COVERAGE HAS SO FAR BEEN SLIM...EXPECT AN INCREASE THROUGH THE OVERNIGHT HOURS AS THE CENTER OF THE LOW EDGES TOWARD THE AREA. IN ADDITION TO THE LOCALLY HEAVY RAIN THREAT...WHICH STILL LOOKS ON TARGET AS PWATS ARE EXPECTED TO SURGE TO AROUND 1.3 INCHES...THERE IS ALSO A SMALL HAIL/GUSTY WIND THREAT EMBEDDED WITHIN THE STRONGEST THUNDERSTORMS. IN FACT...THE LATEST DAY 1 OUTLOOK FROM SPC EXPANDED THE SLIGHT RISK INTO THE EXTREME WESTERN PORTIONS OF THE CWFA. MADE AN EARLIER UPDATE TO THE HYDROLOGIC OUTLOOK /HUNESFHUN/ TO DISCUSS RAINFALL POTENTIAL FOR TONIGHT INTO WEDNESDAY AND THIS IS STILL VALID AS 1 TO PERHAPS 2 INCHES OF RAINFALL IS EXPECTED BY THE TIME THE SYSTEM DEPARTS WEDNESDAY. LOCALLY HIGHER AMOUNTS ARE POSSIBLE...AND HIGHER TOTALS WILL CERTAINLY EXACERBATE THE FLOODING CONCERNS GIVEN THE AMOUNT OF PRECIPITATION WE SAW OVER THE WEEKEND AND THE SOGGY SOILS ACROSS THE AREA. TWEAKED TEMPERATURES A BIT...MOSTLY IN THE SW PORTION OF THE CWFA...SO LOOK FOR UPDATED ZONES COMING SHORTLY. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && JLL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1257 PM CDT TUE MAR 29 2011 ALZ001>010-016-TNZ076-096-097-301000- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1257 PM CDT TUE MAR 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... THUNDERSTORMS AND RAIN WILL OVERSPREAD THE AREA THIS EVENING INTO TONIGHT. SOME OF THE STRONGER STORMS MAY PRODUCE SMALL HAIL AND FREQUENT LIGHTNING. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...WITH A FEW AREAS RECEIVING AROUND 2 INCHES. THIS COULD PRODUCE SOME RUNOFF PROBLEMS IN POOR DRAINAGE LOCATIONS...WITH ISOLATED FLASH FLOODING POSSIBLE WHERE EXCESSIVE RAINFALL OCCURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... SOME RUNOFF PROBLEMS AND LOCAL FLOODING MAY STILL REMAIN A PROBLEM EARLY WEDNESDAY BEFORE RAIN AND THUNDERSTORMS TAPER OFF. THE NEXT CHANCE OF STRONG THUNDERSTORMS IS NEXT MONDAY WITH A COLD FRONT MOVING THROUGH THE REGION. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1023 PM CDT TUE MAR 29 2011
ALZ009-TNZ097-300415-
FRANKLIN-JACKSON-
1023 PM CDT TUE MAR 29 2011
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN AND JACKSON COUNTIES
UNTIL 1115 PM CDT...
AT 1019 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR PRINCETON...OR 13 MILES EAST OF MOORES
MILL...MOVING NORTHEAST AT 45 MPH.
PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
ESTILLFORK.
JERICHO...HYTOP.
SHERWOOD...ANDERSON.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3500 8587 3499 8581 3479 8629 3487 8635
3488 8634 3491 8632 3493 8632 3494 8629
3492 8625 3494 8624 3497 8631 3499 8631
3522 8587
TIME...MOT...LOC 0323Z 240DEG 40KT 3491 8625
SSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1053 PM CDT TUE MAR 29 2011
ALZ003-300430-
FRANKLIN-
1053 PM CDT TUE MAR 29 2011
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN COUNTY UNTIL 1130 PM
CDT...
AT 1048 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR TREMONT...OR 12 MILES NORTHWEST OF
HAMILTON...MOVING EAST AT 50 MPH.
PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
ATWOOD.
HODGES.
DUKETON.
PHIL CAMPBELL...SPRUCE PINE.
NEWBURG.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3452 8756 3431 8755 3432 8811 3433 8817
3434 8817
TIME...MOT...LOC 0353Z 255DEG 43KT 3425 8810
SSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1109 PM CDT TUE MAR 29 2011
ALZ004-005-300445-
LAWRENCE-LIMESTONE-
1109 PM CDT TUE MAR 29 2011
...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE AND LIMESTONE COUNTIES
UNTIL 1145 PM CDT...
AT 1107 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR COXEY...OR 13 MILES WEST OF ATHENS...
MOVING NORTHEAST AT 50 MPH.
PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
RIPLEY...CAIRO.
CARTWRIGHT...TANNER.
ATHENS.
ELKMONT...FRENCH MILL.
BETHEL...HOLLAND GIN.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3477 8680 3465 8724 3475 8729 3475 8726
3478 8727 3481 8722 3487 8721 3500 8681
3500 8680
TIME...MOT...LOC 0409Z 245DEG 45KT 3477 8718
SSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1149 PM CDT TUE MAR 29 2011 ALZ005>007-300530- LIMESTONE-MADISON-MORGAN- 1149 PM CDT TUE MAR 29 2011 ...SIGNIFICANT WEATHER ADVISORY FOR LIMESTONE...MADISON AND MORGAN COUNTIES UNTIL 1230 AM CDT... AT 1144 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FLINT CITY...OR 5 MILES SOUTH OF DECATUR...MOVING EAST AT 50 MPH. NICKEL SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... MOORESVILLE...BELLE MINA. TRIANA. MADISON. REDSTONE ARSENAL. FARLEY...WHITESBURG. HUNTSVILLE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. && LAT...LON 3490 8636 3463 8637 3443 8700 3460 8708 TIME...MOT...LOC 0449Z 249DEG 45KT 3455 8693 SS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1150 PM CDT TUE MAR 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM HAIL 5 N ATHENS 34.88N 86.97W
03/29/2011 M0.75 INCH LIMESTONE AL TRAINED SPOTTER
DIME HAIL REPORTED NORTH OF ATHENS.
1135 PM HAIL ELKMONT 34.93N 86.98W
03/29/2011 M1.75 INCH LIMESTONE AL TRAINED SPOTTER
GOLF BALL HAIL ALONG INTERSTATE 65.
1138 PM HAIL ELKMONT 34.93N 86.98W
03/29/2011 M1.00 INCH LIMESTONE AL TRAINED SPOTTER
&&
JLEEPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1213 AM CDT WED MAR 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM HAIL 5 N ATHENS 34.88N 86.97W
03/29/2011 M0.75 INCH LIMESTONE AL TRAINED SPOTTER
DIME HAIL REPORTED NORTH OF ATHENS.
1135 PM HAIL ELKMONT 34.93N 86.98W
03/29/2011 M1.75 INCH LIMESTONE AL TRAINED SPOTTER
GOLF BALL HAIL ALONG INTERSTATE 65.
1138 PM HAIL ELKMONT 34.93N 86.98W
03/29/2011 M1.00 INCH LIMESTONE AL TRAINED SPOTTER
1144 PM HAIL ARDMORE 34.99N 86.85W
03/29/2011 M3.00 INCH LIMESTONE AL BROADCAST MEDIA
VIEWER MEASURED 3 INCH HAIL AND PASSED REPORT ALONG TO
MEDIA. DAMAGE TO VEHICLE.
1145 PM HAIL ELKMONT 34.93N 86.98W
03/29/2011 E1.00 INCH LIMESTONE AL TRAINED SPOTTER
ESTIMATED HAIL SIZE IN THE ELKMONT COMMUNITY.
&&
JLEEThe Northeast Alabama radar (KHTX), 31 km away, was scanning. The volume nearest the first event began at 05:17 UTC.
4 hail. Local standard time, as filed.
Three quarter inch hail was reported.
Three quarter inch hail was reported.
Three quarter inch hail was reported.
One inch hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295211, 295212, 295213, 295209.